Illinois, 2017Flash Flooding and Flood in Illinois, June 23, 2017
June 23, 2017 · NWS PAH · 4 events in 4 counties and zones
The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front. Precipitable water values ranged from 2 to 2.4 inches, and marginal elevated instability was sufficient for embedded thunderstorms. The result was widespread heavy rainfall across southern Illinois, with pockets of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 1:33 AM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 23, 1:33 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
233 AM CDT Fri Jun 23 2017
.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017
Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.
That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.
The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.
Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.
.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017
Medium confidence in the extended.
Fairly high confidence in a mostly dry extended.
The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.
&&
.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017
Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through this evening for ILZ090-091-094.
MO...Flash Flood Watch through this evening for MOZ112-114.
IN...Flash Flood Watch through this evening for INZ081-082-085>088.
KY...Flash Flood Watch through this evening for KYZ001>022.
&&
Hazardous weather outlook, Jun 23, 2:35 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Fri Jun 23 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Fri Jun 23 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for western Kentucky, southwest
Indiana, the southern tip of Illinois, and a small part of
extreme southeast Missouri, through this evening. Increasing showers
and isolated thunderstorms will provide the potential for locally
heavy rainfall today, including tropical downpours that may
accompany the stronger storms as the remnants of Cindy eject
across the area. Heavy rainfall is therefore the primary storm
related hazard today.
In addition, there remains a marginal to slight risk that isolated
thunderstorms may become severe, with a very isolated possibility
for a weak tornado the primary severe weather potential hazard.
For more details, refer to the Watch and any other storm related
short fused products.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A small chance of storms returns to the forecast Wednesday night
and Thursday, but severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report heavy rainfall and flooding.
In the hours before
Local storm report, Jun 23, 7:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLOOD PERRYVILLE 37.73N 89.87W
06/23/2017 PERRY MO LAW ENFORCEMENT
PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
OF HIGHWAY 51 HAVE STANDING WATER.
&&
SMITTYFlash Flood, Jackson
- When
- June 23, 7:30 AM CST to 12:00 PM CST
- Where
- Jackson County, Campbell Hill to Vergennes
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.920, -89.550
Flooded roadways were reported in the Ava and Campbell Hill area. Rainfall rates of two inches per hour were not uncommon, with storm totals from four to five inches.
Flash Flood, Perry
- When
- June 23, 8:05 AM CST to 11:00 AM CST
- Where
- Perry County, Du Quoin to 1.89 mi SSW of Pinckneyville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 38.020, -89.230
Flash flooding was reported in Pinckneyville. A section of Highway 13 on the south side of town was blocked due to flooding. Photos of flooded roads were relayed via social media. Rainfall rates of two inches per hour were not uncommon, with storm totals between three and four inches.
Flood, Franklin
- When
- June 23, 8:30 AM CST to 11:30 AM CST
- Where
- Franklin County, North City to Buckner
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -89.050
A portion of a local side road was washed out.
Flash Flood, Saline
- When
- June 23, 9:45 AM CST to 1:00 PM CST
- Where
- Saline County, Rudement to Stonefort
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -88.480
Several roads were closed due to flash flooding throughout the county. Rainfall rates were from one to two inches per hour, with a measured storm total of 3.8 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703468, 703461, 703464, 703466.